Hail, Caswell
- When
- May 6, 4:13 PM EST
- Where
- Caswell County, 2.4 mi NE of Hightowers
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 36.359, -79.226
Several rounds of severe storms developed in advance of a cold front. Multicellular clusters and supercells were the primary storm modes during this event which contributed to damaging winds, large hail, and one tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Several rounds of severe storms developed in advance of a cold front. Multicellular clusters and supercells were the primary storm modes during this event which contributed to damaging winds, large hail, and one tornado. CAPE values were 1,000 to 2,500 j/kg with helicity values near 300 m2/s2.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 6, 1:39 PM EST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 239 PM EDT Fri May 6 2022 .SYNOPSIS... Low pressure was over the Mid Mississippi and Tennessee Valleys this afternoon with a front extending from the low into the Carolinas. This low will track slowly east tonight and Saturday bringing several periods of showers and thunderstorms through Sunday. As the low moves offshore, high pressure builds in with drier and warmer weather for Monday and Tuesday. && .NEAR TERM /THROUGH SATURDAY/... As of 230 PM EDT Friday... Severe thunderstorms remain a threat this afternoon into tonight. Tornado Watch 186 in effect until 8 pm. Tornado Watch 187 in effect until 10 pm. Several rounds of convection expected this afternoon into tonight. Scattered showers and thunderstorms will develop along and ahead of the cold front as it moves east tonight into Saturday. Strong to severe are possible this afternoon into tonight. Locally enhanced low level shear along the warm front will elevate the threat of a tornado this afternoon. Overall helicity of 200/300 m2/s2 and Convective Available Potential Energy in the 1000-2000 J/Kg range support the severe threat. Pockets of low clouds and fog will develop overnight especially where it rains. Low temperatures will be in the upper 40s in the mountains to the mid 50s in the piedmont. A closed upper level low will slowly directly overhead Saturday. This low should steepen the lapse rates aloft and continue to bring showers through Saturday with maybe a few thunderstorms in the afternoon. High temperatures Saturday will climb into the lower 50s in the mountains to the lower 70s in the piedmont. Moderate confidence in the Near Term Forecast. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 230 PM EDT Friday... Dry conditions return for the start of the week... A closed upper level low will be just north of the area and then track eastward, heading off the coast of the Delmarva Peninsula by Sunday morning. Upper level ridging starts building into the area, extending from the Gulf of Mexico up near the Great Lakes. These two features establish decent north/northeasterly flow at 500mb. At the surface, the low pressure center slowly moves off to the North Carolina coast by Saturday night, and with it, decreasing our chances of showers and storms by the nighttime hours. Surface high pressure will sit to the north of the surface low in Eastern Canada, setting up a blocking pattern for the beginning of the week. Winds on the order of 10 to 20 mph from the north/northeast will dominate Sunday into Monday as we sit between these two features. Temperatures are a bit cooler for this period, thanks to the northerly flow, but we do stay dry through this period once the low pressure system moves offshore by Saturday evening. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 230 PM EDT Friday... Another round of shower and storm chances later in the week... The influence of the surface high pressure sitting to our north will keep us dry for the middle of the week. However, the surface low pressure that will have crossed the area on Saturday will continue to spin off the coast of the Southeastern US. By the end of the week, this will drift back westward, getting closer to the coast. As it approaches for the second half to end of the week, it will increase the possibility of another round of associated showers and storms. However, models differ in when the low will get close enough to the coast to bring the precipitation chances. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 140 PM EDT Friday... Low pressure was over the Mid Mississippi Valley with a front extending from the low into the Carolinas will track east this afternoon into Saturday. Winds will be out of the east to southeast on the north side of this boundary. As the front lifts north through the region the wind will turn to the southwest. Scattered showers and thunderstorms will develop ahead of the front. The most likely of timing of thunderstorms based on many Hi- Res convective allowing models is from 19Z/3PM through 03Z/11PM. Strong gusty wind and large hail are possible this afternoon and evening, especially in central and eastern Virginia and North Carolina. Average confidence on ceiling, visibility and wind. Below average confidence on timing of thunderstorms this afternoon and evening at any specific airport. Extended Aviation Discussion... A deep upper low will bring several rounds of showers with associated MVFR conditions for the Saturday and Sunday.Late night and early morning IFR/LIFR fog will be possible, especially where it rains. Clouds will remain Monday and Tuesday with sub-VFR ceilings still likely but dry weather is expected. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/KK NEAR TERM...KK SHORT TERM...AS LONG TERM...AS AVIATION...AMS/KK
Hazardous Weather Outlook National Weather Service Blacksburg VA 248 PM EDT Fri May 6 2022 VAZ020-WVZ507-508-071900- Bath-Eastern Greenbrier-Western Greenbrier- 248 PM EDT Fri May 6 2022 This Hazardous Weather Outlook is for west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk for strong to severe storms through this evening with wind and hail as the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ001>003-018>020-VAZ007-009-010-012-015-016-071900- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Wythe-Grayson-Carroll- 248 PM EDT Fri May 6 2022 ...TORNADO WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Reports should be submitted by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ004>006-VAZ011-013-014-017>019-022>024-032>035-043>047-058-059- WVZ042>044-071900- Stokes-Rockingham-Caswell-Giles-Pulaski-Montgomery-Floyd-Craig- Alleghany VA-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte-Mercer-Summers-Monroe- 248 PM EDT Fri May 6 2022 ...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Reports should be submitted by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
Special Weather Statement
National Weather Service BLACKSBURG VA
247 PM EDT Fri May 6 2022
NCZ020-061930-
Yadkin NC-
247 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of Yadkin County
through 330 PM EDT...
At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harmony, or 13 miles north of Statesville, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yadkinville...
Boonville...
East Bend...
Nebo...
Courtney...
Buck Shoals...
and Huntsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EDT for northwestern
North Carolina...and southwestern Virginia. A Tornado Watch also
remains in effect until 1000 PM EDT for north central North
Carolina...and southwestern Virginia.
&&
LAT...LON 3606 8088 3627 8070 3627 8068 3625 8067
3628 8063 3629 8063 3627 8060 3629 8054
3626 8053 3626 8048 3622 8043 3621 8045
3614 8044 3612 8046 3612 8049 3611 8051
3605 8051
TIME...MOT...LOC 1847Z 226DEG 26KT 3597 8081
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT Fri May 6 2022
VAZ011-018>020-WVZ044-507-062015-
Giles VA-Bath VA-Craig VA-Alleghany VA-Eastern Greenbrier WV-
Monroe WV-
321 PM EDT Fri May 6 2022
...Strong thunderstorms will impact portions of
western Alleghany County in west central Virginia, Giles and western
Craig Counties in southwestern Virginia, western Bath County in west
central Virginia, southeastern Greenbrier and Monroe Counties in
southeastern West Virginia through 415 PM EDT...
At 320 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greenbank to near Peterstown. Movement
was northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alleghany...
Covington...
Lewisburg...
Pearisburg...
White Sulphur Springs...
Narrows...
and Ronceverte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
A Tornado Watch remains in effect until 800 PM EDT for southwestern
Virginia. A Tornado Watch also remains in effect until 1000 PM EDT
for southwestern and west central Virginia...and southeastern West
Virginia.
&&
LAT...LON 3822 7971 3820 7960 3730 8046 3724 8096
3735 8085 3736 8086 3805 8024 3804 8016
3806 8011 3806 7996 3810 7993 3813 7995
3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 1920Z 247DEG 34KT 3850 7978 3729 8087
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG QUINWOOD 38.06N 80.70W
05/06/2022 GREENBRIER WV 911 CALL CENTER
SEVERAL TREES AND POWER LINES DOWN IN THE
QUINWOOD AREA.
&&
RABSpecial Weather Statement
National Weather Service BLACKSBURG VA
412 PM EDT Fri May 6 2022
NCZ004-005-062045-
Stokes NC-Rockingham NC-
412 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of southeastern Stokes
and Rockingham Counties through 445 PM EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ellisboro, or 7 miles south of Madison, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayodan...
Madison...
Stoneville...
and Pine Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EDT for northwestern
North Carolina. A Tornado Watch also remains in effect until 1000 PM
EDT for north central North Carolina...and south central,
southwestern and west central Virginia.
&&
LAT...LON 3626 8007 3633 8013 3652 7983 3636 7956
3625 7988
TIME...MOT...LOC 2012Z 243DEG 36KT 3628 8000
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT Fri May 6 2022
NCZ005-006-062045-
Rockingham NC-Caswell NC-
420 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of southeastern
Rockingham and western Caswell Counties through 445 PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monroeton, or 8 miles south of Reidsville, moving northeast at 35
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Reidsville...
Yanceyville...
Bethel...
Jericho...
Camp Springs...
Quick...
and Ruffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM EDT for north central
North Carolina...and south central and west central Virginia.
&&
LAT...LON 3625 7980 3653 7948 3629 7922 3625 7936
3625 7953 3624 7953 3624 7963
TIME...MOT...LOC 2020Z 235DEG 30KT 3621 7967
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BMGSpecial Weather Statement
National Weather Service BLACKSBURG VA
444 PM EDT Fri May 6 2022
NCZ005-062115-
Rockingham NC-
444 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of
eastern Rockingham County through 515 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harrisons Crossroads, or over Wentworth, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Oregon Hill...
Harrisons Crossroads...
Ruffin...
and Draper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM EDT for north central
North Carolina...and south central, southwestern and west central
Virginia.
&&
LAT...LON 3630 7985 3641 7986 3654 7970 3654 7967
3649 7954 3645 7952 3638 7952
TIME...MOT...LOC 2043Z 237DEG 32KT 3642 7972
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BMG/ASThe Raleigh/Durham radar (KRAX), 102 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
14 hail, 12 thunderstorm wind, 1 tornado. Local standard time, as filed.
A few trees were blown down from thunderstorm winds.
Several trees reported down due to thunderstorm winds. along a quarter mile path between the 1300 block and 1700 block of Old Crows Road.
Penny to dime size hail observed near Pine Hall.
Thunderstorm winds blew two trees down on Idlewild Road.
Storm report via mping.
Thunderstorm winds blew down power poles and large tree limbs. Storm report via mPING.
One tree down due o thunderstorm winds near the intersection of Volunteer Road and Tillotson Road.
One tree down due to thunderstorm winds along Dodson Mill Road.
One tree down due to thunderstorm winds along Highway 52 south.
Quarter to ping pong ball size hail reported. Storm report via mPING.
The EF-1 tornado touched down in a wooded area just southwest of Sunset View Road, and proceeded northeast producing discontinuous damage along it's path. The tornado dissipated and lifted near the intersection of Crutchfield Road and U.S Highway 29 Business. The majority of direct damage consisted of numerous mature trees either snapped or uprooted, although several homes sustained significant damage due to trees falling on them. One barn sustained minor damage due to roofing material being blown off by the storm.
One tree down due to thunderstorm winds along Seven Island Road.
Penny to dime size hail reported near Sparta.
Thunderstorm winds blew down at least ten trees and multiple power lines. Several roads are blocked around Moravian Falls due to the downed trees and power lines.
Medium to large trees and power lines down due to thunderstorm winds in Hays and North Wilkesboro.
Power lines were blown down due to thunderstorm winds along Quick Road.
Social media photos show multiple large hail stones ranging from golf ball to tennis ball size.
Golf ball size hail reported at the intersection of Allison Road and Lake Road.
Several very large trees snapped off and uprooted over a very small area due to thunderstorm winds. A roof was also blown off along a very narrow one mile damage path.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2022Every state in 2022This day in weather historyThe tornado archive for North Carolina, 2022Warnings in North Carolina, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023520, 1026983, 1023560, 1023513, 1023525, 1023521, 1023524, 1023523, 1023516, 1023528, 1023529, 1023531, 1023532, 1023656, 1023538, 1023518, 1023541, 1023543, 1023546, 1023548, 1023551, 1023549, 1023553, 1023555, 1023527, 1023558, 1023556.